Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 12, 2017, 10:49 AM EDT for Wayne County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 10:49 AM EDT (14:49 UTC)
- Expired
- Jul 12, 2017, 11:30 AM EDT
- In force
- 41 min
- Issued by
- NWS Buffalo, NY
County Wayne County, NY
The radar
The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
080
WWUS81 KBUF 121449
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT WED JUL 12 2017
NYZ004-014-121530-
Ontario-Wayne-
1049 AM EDT WED JUL 12 2017
...SLOW MOVING THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE AND
NORTHEASTERN ONTARIO COUNTIES...
At 1047 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Marion to near Clifton Springs.
Movement was northeast at just 15 mph.
Locations impacted include...
Ontario, Newark, Williamson, Marion, Lyons, Palmyra, Clifton Springs,
Clyde, Walworth and Manchester.
This includes Interstate 90 near exit 43.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. While most areas will pick up a quarter
inch of rain, some sites will receive an inch and a half of rain in
less than an hours time. The heavier rainfall could flood some
roadways as well as poor drainage areas. Do not drive your vehicle
through flooded roadways, and especially do NOT attempt to drive
thorugh flooded underpasses.
LAT...LON 4312 7737 4332 7736 4333 7729 4308 7682
4293 7720
TIME...MOT...LOC 1447Z 233DEG 14KT 4313 7730 4297 7718
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 12, 6:58 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 12, 6:58 AM EDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 658 AM EDT Wed Jul 12 2017 .SYNOPSIS... A warm front will move north across the region today bringing increasing chances for showers and thunderstorms. Scattered showers and thunderstorms will likely continue at times tonight through Thursday as a wave of low pressure track along the front and it moves back south of the region. Unsettled weather will continue through the end of the week, as another low pressure system tracks across the region on Friday. Temperatures will remain around average, though it will continue to feel muggy. && .NEAR TERM /THROUGH TONIGHT/... A warm front will move north across western NY today, with the surface front getting hung up on Lake Ontario this afternoon and evening. This will bring increasing chances for showers and thunderstorms across the region today and tonight. The numerous models have performed fairly poorly with the upstream convection along the boundary back across Ohio to Illinois overnight. The likely cause for this is poor resolution of any remnant convective shortwaves and or MCVs tracking out of the northern Plains states. This will continue to introduce plenty of uncertainty on trying to time any convection across western NY and the North Country through tonight. In the near term this morning, experimental GOES16 water vapor imagery reveals a mid-level wave tracking across Michigan, which is helping to force some convection over southern Ontario and Lake Erie. Advecting this eastward should bring showers and thunderstorms across the Southern Tier this morning. These storms upstream have shown backbuilding characteristics on the nose of the low-level moisture advection. Thus these storms may linger and train over the as the wave slowly pushes them eastward across the region while weakening as they move away from the better instability. Will have to keep any eye on these storms for any limited flash flood potential. By this afternoon, the surface warm front will get caught in a tug of war match between the Lake Erie and Lake Ontario lake breezes, which will run along a line from roughly Niagara County to Monroe and Ontario counties. Enhanced surface convergence along this boundary will help to force an area of scattered to numerous showers and thunderstorms. Will again have to watch for a limited flash flood threat with these storms as the low-level convergent boundary will be fairly stationary. There is a marginal risk for severe thunderstorms along this boundary where CAPE will be coupled with around 25 to 30 knots of shear. While this is not overly impressive, the combined lake breezes/frontal boundary will likely enhance the shear and forcing locally to support a few pulse severe storms. Meanwhile, for the Buffalo and points south to Jamestown the lake breeze will help mitigate any convection keeping much of the day dry and humid. Also for Watertown and the North Country, a feed of drier air on the northeasterly flow will likely keep it dry for much of the day today. Uncertainty increases a fair bit by tonight in the exact evolution of convection across the region. The timing and placement of thunderstorms tonight will be largely driven by any upstream convective complexes that develop this afternoon or evening across the upper Great Lakes region. Despite this uncertainty, confidence does increase for more numerous shower and thunderstorms across the region overnight, for which have fairly broad brush likely PoPs. A weak wave of low pressure will track along the frontal boundary that will be stalled roughly across Lake Ontario. Low-level moisture advection on a strengthening low-level jet combined with a stalled frontal boundary and ample deep layer moisture will set the stage for heavy rain producing showers and thunderstorms. Backbuilding and training thunderstorms along the frontal boundary is certainly a concern for tonight, and thus will have to keep an eye the evolution of any flash flood potential. Currently it looks like the best threat would be across the eastern Lake Ontario region, but any deviation in the frontal progression today could shift this threat north/south. If any severe weather threat is going to evolve overnight, the best placement would be along and south of the frontal boundary as speed shear and forcing increase. Of course, the overnight timing will limit available instability, and should keep any severe threat fairly limited in scope. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Zonal flow setup across the region will keep the trailing cold front/trough axis across western New York into Thursday. This will also direct at least one more shortwave over the area keeping the likelihood of convection across western and north central New York through Thursday. Depending on how far south these rounds of convection push the boundary will help decide if strong to severe storms will again be possible on Thursday. High precipitable water values approaching two inches in vicinity of the front with maintain the risk for locally heavy rainfall, especially during the morning. The front should eventually settle south to along or south of the area by Thursday evening, bringing a decrease in precipitation coverage, especially closer to Lake Ontario and across the North Country. Model consensus is to lift the front back north as a warm front later Thursday night and Friday as low pressure shifts by to the northwest of New York state. This will bring another round of convection across the region. A surface high pressure system will then build into the Great Lakes from the Northern Central Plains behind the passage of a trailing cold front, which will act to suppress precipitation chances Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The upper air pattern over North America during this period will continue to be dominated by a strong upper level ridge across the western and central portions of the continent...with the center of this feature initially remaining across the Intermountain West through Monday...before broadening and sliding eastward into the central High Plains on Tuesday. Downstream...the strong ridge will favor continued broad upper level troughing across the Great Lakes and Northeast through Monday...with this trough then flattening out a bit toward the end of the forecast period. For our region...this pattern will favor at least somewhat unsettled weather at times through Monday...along with temperatures that will remain very close to normal mid July readings. After that...there may be a trend toward somewhat drier conditions as we push toward the middle of next week...with temperatures also perhaps climbing to a bit above normal as warmer air over the Plains States potentially begins to spill eastward across the Great Lakes and Northeast. Digging a bit deeper into the forecast details...on Saturday a lingering surface trough (a holdover from the short term period) will finally push east of our region through the course of the day... while weak surface-based ridging builds eastward into our region from the Central Great Lakes. As a result...any scattered leftover showers from the Southern Tier northeastward across the Finger Lakes and North Country will come to an end during the first half of the day...with generally dry weather then following for Saturday afternoon. Saturday night the aforementioned ridge should hold fast across our region through the evening...before giving way to another approaching shortwave trough and attendant cold front later on Saturday night and Sunday. This will result in renewed chances for at least some showers and thunderstorms across our region (particularly during Sunday)... though at this juncture the second half of the weekend still looks to be far from a washout. Sunday night through Monday night it now appears that the cold front will stall out somewhere near or over our region...while also degenerating into a remnant weak trough as its upper level support weakens...and as it becomes oriented increasingly parallel to the mean upper level flow. While this weakening trough will continue to act as a broad focus for at least some showers and thunderstorms (particularly during Monday as daytime heating leads to increasing amounts of instability)...the weakening and increasingly ill-defined large-scale forcing will keep convective coverage widely scattered to scattered in nature at best...with forecast precipitation chances consequently remaining in the lower half of the chance range. Whatever remains of this trough should then finally slide east of our region on Tuesday...allowing for what should be a mainly dry day to close out this period. As mentioned above...temperatures through Monday will remain close to normal with daily highs in the upper 70s to lower 80s and nightly lows ranging between the upper 50s and mid 60s...before readings climb a little into the lower to mid 80s on Tuesday. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... A warm front will gradually approach the forecast area from the SW early this morning and continue to lift NE across the area today. This front will serve as the focus for the development of scattered shra/tsra during the morning hours, with activity likely becoming more widespread during the afternoon/evening. Outlook... Wednesday Night...MVFR/IFR with showers and thunderstorms likely. Thursday...MVFR/IFR with showers and thunderstorms likely. Friday...Mainly VFR with scattered showers and thunderstorms. Saturday...VFR. Sunday...Mainly VFR with a chance of showers and thunderstorms. && .MARINE... A warm front moving across the region will trigger showers and thunderstorms today into Thursday that will present a hazard to boaters. Aside from thunderstorm activity, the lakes will remain generally quiet, with waves staying below 3 ft through the end of the week, as a series of weak low pressure systems cross the region. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH NEAR TERM...CHURCH SHORT TERM...TMA LONG TERM...JJR AVIATION...CHURCH MARINE...CHURCH
Hazardous weather outlook, Jul 12, 5:06 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 506 AM EDT Wed Jul 12 2017 NYZ001>005-010>014-019>021-085-130915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 506 AM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Thunderstorms are likely tonight. Some of the storms could be severe, with damaging winds being the main threat. Also, locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will continue Thursday with the continued risk for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-130915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 506 AM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and Tonight. Thunderstorms are likely tonight. Some of the storms could be severe, with strong winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-130915- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 506 AM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-130915- Oswego-Jefferson-Lewis- 506 AM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Thunderstorms are likely tonight with locally heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will continue Thursday morning with the continued risk for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 12, 7:43 AM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
743 AM EDT WED JUL 12 2017
NYZ012-019>021-085-121245-
Chautauqua-Cattaraugus-Allegany-Southern Erie-Wyoming-
743 AM EDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WYOMING...
NORTHERN CATTARAUGUS...SOUTHERN ERIE...NORTHEASTERN CHAUTAUQUA AND
NORTHWESTERN ALLEGANY COUNTIES...
At 742 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Angola On The Lake to near
Franklinville. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Dunkirk, Fredonia, Hamburg, Evans, Boston, Eden, Springville, Colden,
Gowanda and Silver Creek.
This includes Interstate 90 between exits 59 and 57A.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4247 7942 4258 7925 4260 7919 4264 7916
4276 7897 4262 7804 4218 7847
TIME...MOT...LOC 1142Z 245DEG 32KT 4265 7912 4234 7839
RSHSpecial weather statement, Jul 12, 8:37 AM EDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Buffalo NY 837 AM EDT WED JUL 12 2017 NYZ010>012-085-121315- Southern Erie-Wyoming-Genesee-Northern Erie- 837 AM EDT WED JUL 12 2017 ...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WYOMING...NORTHEASTERN ERIE AND SOUTHERN GENESEE COUNTIES... At 835 AM EDT, radar indicated slow moving thunderstorms were located along a line extending from Lancaster to near Portageville. Movement was northeast at 35 mph. Locations impacted include... Cheektowaga, West Seneca, Clarence, Batavia, Depew, Lancaster, Hamburg, East Aurora, Alden, Darien Lakes State Park and Letchworth State Park. This includes Interstate 90 between exits 48A and 48. Torrential rainfall is also occurring with these storms, and may cause localized flooding. While most areas will only pick up a quarter inch of rain, some sites will pick up over an inch of rain in less than 30 minutes. Do not drive your vehicle through flooded roadways. LAT...LON 4302 7796 4254 7806 4269 7888 4302 7863 TIME...MOT...LOC 1235Z 271DEG 33KT 4290 7864 4254 7797 RSH
Special weather statement, Jul 12, 9:03 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
903 AM EDT WED JUL 12 2017
NYZ011>013-121345-
Livingston-Wyoming-Genesee-
903 AM EDT WED JUL 12 2017
...SLOW MOVING THUNDERSTORMS WILL AFFECT NORTHERN WYOMING...CENTRAL
LIVINGSTON AND GENESEE COUNTIES...
At 900 AM EDT, radar indicated slow moving thunderstorms were
located along a line extending from near Oakfield to near Mount
Morris. Movement was east northeast at 25 mph.
Locations impacted include...
Batavia, Geneseo, Darien Lakes State Park, Letchworth State Park, Le
Roy, Perry, Warsaw, Avon, Bennington and Mount Morris.
This includes the following highways...
Interstate 390 between exits 6 and 10.
Interstate 90 near exit 48.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. While most areas will receive at least a
half inch of rain, some spots will pick up nearly two inches of rain
in less than an hours time. Do not drive your vehicle through
flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4288 7759 4257 7788 4281 7843 4299 7842
4312 7834
TIME...MOT...LOC 1300Z 252DEG 20KT 4299 7831 4265 7786
RSHSpecial weather statement, Jul 12, 9:42 AM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Buffalo NY 942 AM EDT WED JUL 12 2017 NYZ002-003-011-013-014-121445- Ontario-Livingston-Orleans-Genesee-Monroe- 942 AM EDT WED JUL 12 2017 ...SLOW MOVING THUNDERSTORMS WILL AFFECT NORTHEASTERN LIVINGSTON...SOUTHEASTERN ORLEANS...MONROE...NORTHEASTERN GENESEE AND NORTHWESTERN ONTARIO COUNTIES... At 940 AM EDT, radar indicated an area of heavy rain associated with slow moving thunderstorms. The leading edge of the moderate to heavy rain extended along a line from near Byron to about Hemlock. Movement was northeast at 15 to 20 mph. Locations impacted include... Rochester, Greece, Irondequoit, Chili, Brockport, East Rochester, Hilton, Fairport, Brighton and Gates-North Gates. This includes the following highways... Interstate 390 between exits 10 and 12. Interstate 90 between exits 47 and 45. Torrential rainfall is also occurring with these storms, and may cause localized flooding. While most areas will pick up at least a quarter inch of rain, some sites will pick up as much as 2 inches of rain in less than an hours time. Do not drive your vehicle through flooded roadways, and particularly, do NOT attempt to drive through flooded underpasses. LAT...LON 4338 7787 4307 7738 4282 7759 4312 7822 TIME...MOT...LOC 1338Z 233DEG 13KT 4315 7816 4284 7763 RSH
Special weather statement, Jul 12, 10:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT WED JUL 12 2017
NYZ004-014-121530-
Ontario-Wayne-
1049 AM EDT WED JUL 12 2017
...SLOW MOVING THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE AND
NORTHEASTERN ONTARIO COUNTIES...
At 1047 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Marion to near Clifton Springs.
Movement was northeast at just 15 mph.
Locations impacted include...
Ontario, Newark, Williamson, Marion, Lyons, Palmyra, Clifton Springs,
Clyde, Walworth and Manchester.
This includes Interstate 90 near exit 43.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. While most areas will pick up a quarter
inch of rain, some sites will receive an inch and a half of rain in
less than an hours time. The heavier rainfall could flood some
roadways as well as poor drainage areas. Do not drive your vehicle
through flooded roadways, and especially do NOT attempt to drive
thorugh flooded underpasses.
LAT...LON 4312 7737 4332 7736 4333 7729 4308 7682
4293 7720
TIME...MOT...LOC 1447Z 233DEG 14KT 4313 7730 4297 7718
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:43 AM EDT | Special Weather Statement | BUF | Cattaraugus | 62 min |
| Jul 12, 8:37 AM EDT | Special Weather Statement | BUF | Erie, Genesee, Wyoming | 38 min |
| Jul 12, 9:03 AM EDT | Special Weather Statement | BUF | Genesee, Livingston | 42 min |
| Jul 12, 9:42 AM EDT | Special Weather Statement | BUF | Monroe | 63 min |
| Jul 12, 1:53 PM EDT | Flash Flood Watch | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 7 more | 38 hr |
| Jul 12, 6:24 PM EDT | Special Marine Warning | BUF | 51 min | |
| Jul 12, 7:12 PM EDT | Special Marine Warning | BUF | 63 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.